H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


A Rare Case of Thyrotoxic Periodic Paralysis After Epidural Steroid Injection: A Case Report and Literature Review

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)

Kwame Ofori Affram, Tanya Luke Reddy, Kofi M. Osei

(Department of Internal Medicine, Piedmont Athens Regional Medical Center, Athens, USA)

Am J Case Rep 2018; 19:1453-1458

DOI: 10.12659/AJCR.911270

Published: 2018-12-08


BACKGROUND: Thyrotoxic periodic paralysis (TPP) is a rare cause of acute paralysis, which if not promptly recognized and treated, can lead to significant morbidity and mortality. TPP can be precipitated by several factors, including a high carbohydrate diet and exercise. This report is of a rare case of TPP after epidural steroid injection in a young man, with a review of the literature of previous cases.
CASE REPORT: A 36-year-old Asian man presented to the emergency department with sudden onset of paralysis of all his limbs following epidural steroid injection for traumatic low back pain. At presentation, he was found to have severe hypokalemia of 1.8 mEq/L. Further investigations led to the diagnosis of hyperthyroidism and Graves’ disease. In the process of correcting his potassium, there was an unexpected rebound hyperkalemia that was successfully corrected. He had a rapid recovery and an early discharge from hospital.
CONCLUSIONS: Although several factors can lead to paralysis after an epidural steroid injection, TPP should be considered in the differential diagnosis, especially in individuals who have predisposing factors of ethnicity and gender. If patients have undiagnosed hyperthyroidism on presentation, the diagnosis of TPP can be delayed or missed. In the management of patients with TPP, care should be taken when correcting potassium levels.

Keywords: Glucocorticoids, hyperthyroidism, Hypokalemia, Paralysis, Thyrotoxicosis



Back